Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 77, NWS Birmingham, AL

April 27, 2013Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 27, 2013, 5:02 PM CDT for Lamar County, Alabama. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2013, 5:02 PM CDT (22:02 UTC)
Expired
Apr 27, 2013, 5:45 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 20 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 5:24 PM CDTTSTM WND GST 655 N Sulligent, ALESTIMATED AT 60 TO 65 MPH. ALSO WITH PENNY SIZE HAIL.
Apr 27, 5:34 PM CDTTSTM WND DMG5 Ne Sulligent, AL4 TREES DOWN ALONG MOUNT HEBRON ROAD...ONE OF WHICH WAS LARGE AND WAS BLOCKING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS54 KBMX 272202
SVRBMX
ALC075-272245-
/O.NEW.KBMX.SV.W.0077.130427T2202Z-130427T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT SAT APR 27 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 545 PM CDT

* AT 500 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF DETROIT...OR 7 MILES NORTHWEST OF SULLIGENT...AND
  MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SULLIGENT...DETROIT...CREWS...BEAVERTON...PINE SPRINGS AND HENSON
  SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3390 8823 3394 8823 3406 8821 3405 8799
      3403 8799 3402 8795 3389 8795 3385 8824
      3390 8824
TIME...MOT...LOC 2202Z 247DEG 29KT 3396 8822

$$

GRANTHAM
2 follow-up statements
630 
WWUS54 KBMX 272217
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CDT SAT APR 27 2013

ALC075-272245-
/O.CON.KBMX.SV.W.0077.000000T0000Z-130427T2245Z/
LAMAR AL-
517 PM CDT SAT APR 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LAMAR
COUNTY UNTIL 545 PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DETROIT...OR 6 MILES NORTH OF SULLIGENT...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  BEAVERTON AND HENSON SPRINGS.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3390 8823 3394 8823 3406 8821 3405 8799
      3403 8799 3402 8795 3389 8795 3385 8824
      3390 8824
TIME...MOT...LOC 2217Z 247DEG 29KT 3399 8812

$$

GRANTHAM
053 
WWUS54 KBMX 272234
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 PM CDT SAT APR 27 2013

ALC075-272245-
/O.CON.KBMX.SV.W.0077.000000T0000Z-130427T2245Z/
LAMAR AL-
534 PM CDT SAT APR 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LAMAR COUNTY UNTIL 545 PM CDT...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
CREWS...OR 6 MILES NORTHEAST OF SULLIGENT...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN LAMAR COUNTY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3406 8817 3405 8799 3402 8798 3402 8795
      3389 8795 3386 8815 3387 8816
TIME...MOT...LOC 2234Z 272DEG 28KT 3395 8802

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:07 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 27, 3:07 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT SAT APR 27 2013

.DISCUSSION...

INCREASINGLY UNSETTLED AND STORMY CONDITIONS EXPECTED ACROSS
CENTRAL ALABAMA OVER THE NEXT 24 HOURS. LATEST SURFACE ANALYSIS
SHOWS A LOW IN THE VICINITY OF HOT SPRINGS AR...WITH A STATIONARY
FRONT EXTENDING EASTWARD FROM IT TO NEAR MEMPHIS...HUNTSVILLE...
AND ROME GA (WHERE IT BECOMES A "WEDGE FRONT"). THERE'S ALSO A
SURFACE PRESSURE TROUGH (PERHAPS HEAT RELATED) ORIENTED NW TO
SE...FROM ROUGHLY GREENWOOD MS TO SOUTH CENTRAL ALABAMA. AFTERNOON
RADAR SWEEPS SHOW SEVERAL AREAS OF SHOWERS AND THUNDERSTORMS
TRYING TO GET GOING -- ONE IN NORTHEAST AR AND SOUTHEAST MO...AND
ANOTHER IN CENTRAL MS EASTWARD TO NEAR THE AL STATE LINE.

UPPER LEVEL SHORTWAVE TROUGH WILL SWING ACROSS THE OHIO AND
TENNESSEE VALLEYS TONIGHT...WHICH WILL CONTINUE TO AID IN THE
DEVELOPMENT OF SHOWERS AND STORMS. WILL MAINTAIN HIGH POPS ACROSS
OUR AREA TONIGHT AND SUNDAY. WILL CONTINUE TO ALSO WATCH FOR THE
POSSIBILITY OF STRONG/SEVERE STORMS IN OUR WESTERN COUNTIES LATER
THIS AFTERNOON INTO THIS EVENING (REFERENCE THE LATEST DAY ONE
CONVECTIVE OUTLOOK AND RECENT MESOSCALE DISCUSSION).

SURFACE COLD FRONT WILL MOVE THROUGH HERE DURING THE DAY ON
SUNDAY...EVENTUALLY DIMINISHING THE RAIN CHANCES FROM WEST TO EAST
SUNDAY NIGHT. THE FRONT...WHICH ISN'T VERY STRONG TO BEGIN
WITH...IS FORECAST TO STALL AND WASH OUT ACROSS THE GULF COAST
EARLY THE UPCOMING WORK WEEK.

BEYOND THAT...THERE REMAINS A LARGE DEGREE OF UNCERTAINTY IN THE
FORECAST DUE TO THE EXPECTED DEVELOPMENT OF A LARGE UPPER LEVEL
CUTOFF LOW. MEDIUM/LONG RANGE MODELS ARE FINALLY STARTING TO AGREE
A BIT BETTER ON THE PLACEMENT AND STRENGTH OF THE LOW...ALONG WITH
THE TIMING AND STRENGTH OF AN ASSOCIATED SURFACE COLD FRONT
PASSAGE. THE 12Z GFS HAS SHIFTED A BIT FARTHER WEST WITH ITS
UPPER LOW SOLUTION...THOUGH STILL NOT QUITE AS FAR WEST AS THE 12Z
ECMWF. ALTHOUGH NOW BOTH THE 12Z GFS AND 12Z ECMWF AGREE THAT THE
LOW WILL FILL AND STAY/MOVE TO OUR NORTH IN THE WEEKEND/BEGINNING
OF NEXT WEEK TIME FRAME.

JUST AHEAD OF AND DURING THE CUTTING OFF PROCESS...IT APPEARS THAT
CENTRAL ALABAMA WILL BE IN A REGIME THAT LARGELY FEATURES LOW
LEVEL MOISTURE RETURN. I NORMALLY DISLIKE GOING WITH SEVERAL
PERIODS OR DAYS OF CHANCE POPS (EXCEPT DURING THE SUMMERTIME)...
BUT IN THIS CASE IS STILL SEEMS WARRANTED. ALSO...WITH THE UPPER
LOW CENTER NOW FORECAST TO BE A BIT MORE REMOVED FROM OUR AREA...
IT DOESN'T LOOK LIKE WE WOULD GET AS COLD AS THE GFS WAS
PREVIOUSLY ADVERTISED.

/61/

&&

.AVIATION...
18Z TAF DISCUSSION.

MESSY TAF FORECAST CONTINUES AS OVER THE NEXT 18 HOURS...THERE WILL
BE A LOT OF TRANSITION.  FOR THE MOST PART...THE REST OF THE
AFTERNOON AND EARLY EVENING SKIES WILL REMAIN GENERALLY VFR.
HOWEVER...AS A WEAK COLD FRONT AND BETTER ATMOSPHERIC FORCING
TRANSLATES FROM THE LOWER MS VALLEY INTO THE TN VALLEY...ALL SITES
SHOULD SEE AN INCREASE IN LOW LEVEL MOISTURE...WITH ADDITIONAL LOWER
CLOUDS.  MOST SITES WILL TRANSITION TO MVFR OR PERHAPS IFR DURING
THE OVERNIGHT THANKS TO CLOUD COVER...WITH THUNDERSTORMS LIKELY
AROUND TO AFTER MIDNIGHT.  CONFIDENCE IS GREATEST FOR THE NORTHERN
TAF SITES TCL...BHM...ANB...ASN...AND EET...LESS FOR MGM AND TOI.

NOTE:THE SEASONAL TAF FOR TALLADEGA...KASN...IS NOW BEING
GENERATED BY NWS BMX. DUE TO COMMUNICATION LIMITATIONS...WILL
INCLUDE /AMD NOT SKED/ IN THE KASN TAF...AS AMENDMENTS WILL NOT BE
GUARANTEED. THIS TAF WILL BE AVAILABLE WITH AT LEAST 4 ROUTINE
DAILY SYNOPTIC UPDATES THROUGH MAY 9 AT 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  71  56  76  54 /  90  90  50  10   0
ANNISTON    61  72  57  75  56 /  80  90  60  10   0
BIRMINGHAM  63  72  58  77  57 /  90  80  40  10   0
TUSCALOOSA  63  74  58  80  58 /  90  70  30   0   0
CALERA      62  73  59  77  58 /  90  80  50  10   0
AUBURN      62  74  61  78  60 /  50  90  80  20  10
MONTGOMERY  63  76  60  80  59 /  50  80  70  10  10
TROY        61  76  60  79  58 /  50  90  80  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 27, 1:04 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT SAT APR 27 2013

ALZ011>015-017>050-281815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
104 PM CDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A THREAT FOR SEVERE STORMS ACROSS THE NORTHWEST...MAINLY
BETWEEN 8 PM AND 3 AM...AS A FRONTAL SYSTEM APPROACHES FROM THE
WEST. THE MAIN AREA OF CONCERN WILL BE ALONG AND NORTH OF A LINE
FROM ALICEVILLE TO TUSCALOOSA TO ONEONTA. THE MAIN THREATS WILL BE
DAMAGING STRAIGHT LINE WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS EVENING.

In the hours before

Special weather statement, Apr 27, 4:20 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 PM CDT SAT APR 27 2013

ALZ022-272215-
PICKENS AL-
420 PM CDT SAT APR 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PICKENS COUNTY UNTIL 515
PM CDT...

AT 420 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 12 MILES NORTHWEST OF PANOLA...OR 16 MILES SOUTHWEST OF
PICKENSVILLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PICKENSVILLE...
  ALICEVILLE...
  CARROLLTON...
  GORDO...
  BEVILL LOCK AND DAM...

&&

LAT...LON 3321 8832 3338 8793 3319 8783 3315 8784
      3311 8795 3299 8834
TIME...MOT...LOC 2120Z 246DEG 29KT 3307 8839

GRANTHAM
Special weather statement, Apr 27, 4:52 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT SAT APR 27 2013

ALZ012-272230-
LAMAR AL-
452 PM CDT SAT APR 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 530
PM CDT...

AT 451 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF BEDFORD...OR 9 MILES WEST OF
SULLIGENT...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIGENT...
  DETROIT...
  CREWS...
  BEAVERTON...
  PINE SPRINGS...

&&

LAT...LON 3386 8824 3390 8824 3390 8823 3405 8822
      3405 8799 3403 8799 3402 8795 3394 8796
      3383 8824 3385 8824
TIME...MOT...LOC 2152Z 240DEG 28KT 3391 8829

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:20 PM CDTSpecial Weather StatementBMXPickens55 min
Apr 27, 4:52 PM CDTSpecial Weather StatementBMXLamar38 min
Apr 27, 5:35 PM CDTAreal Flood AdvisoryBMXLamar115 min
Apr 27, 5:45 PM CDTSevere Thunderstorm WarningBMXLamar, Marion60 min
Apr 27, 5:48 PM CDTSpecial Weather StatementBMXPickens42 min
Apr 27, 5:52 PM CDTSevere Thunderstorm WarningBMXPickens38 min
Apr 27, 6:09 PM CDTSpecial Weather StatementBMXWalker51 min
Apr 27, 6:20 PM CDTSpecial Weather StatementBMXGreene25 min
Apr 27, 6:26 PM CDTSevere Thunderstorm WarningBMXFayette49 min
Apr 27, 6:52 PM CDTSpecial Weather StatementBMXWinston38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.